Montana, 2006

Hail in Montana, August 16 to 17, 2006

August 16 to 17, 2006 · NWS TFX · 4 events in 4 counties and zones

75 inch diameter hail at Martinsdale 15W, Lewistown 17SE and Winston 2W.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Severe thunderstorms that developed during the late afternoon hours of the 16th and continued into the early hours of the 17th produced 1 inch diameter hail at Bozeman 3S and .75 inch diameter hail at Martinsdale 15W, Lewistown 17SE and Winston 2W.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 16, 1:51 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 16, 1:51 PM MST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
251 PM MDT WED AUG 16 2006

.DISCUSSION...
TONIGHT THROUGH FRIDAY NIGHT...AN UPPER LEVEL LOW PRESSURE TROF
OVER THE PACIFIC NORTHWEST WILL APPROACH THE ROCKIES THURSDAY.
MOIST...UNSTABLE FLOW AHEAD OF THIS SYSTEM WILL CAUSE SHOWERS AND
THUNDERSTORMS. THE WESTERN ZONES ARE CURRENTLY UNDER A SEVERE
WEATHER WATCH AS SOME THUNDERSTORMS MAY PRODUCE LARGE HAIL AND
STRONG GUSTY WINDS. PRECIP WILL BECOME WIDESPREAD DURING THE
NIGHT AS THE TROF APPROACHES AND LARGE SCALE DYNAMICS TAKE
AFFECT. LOCALLY HEAVY RAIN IS POSSIBLE WITH ONE TO TWO INCHES OF
RAIN POSSIBLE IN AREAS BY FRIDAY EVENING. PRECIPITATION WILL
BECOME SHOWERY AGAIN LATE THURSDAY AND FRIDAY EVENING AS THE TROF
BEGINS TO MOVE EAST OF THE ZONES. THE AIRMASS WILL STILL BE MOIST
AND SHOWERS OR THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAIN.
TEMPS WILL BE SIGNIFICANTLY COOLING THURSDAY UNDERNEATH THE LOW
PRESSURE TROF. TEMPS RECOVER FRIDAY BUT WILL GENERALLY REMAIN
BELOW NORMALS. ZELZER

SATURDAY THROUGH MONDAY NIGHT...GFS AND ECMWF BOTH SHOWING FAIRLY
ZONAL UPPER PATTERN...WITH DRY AND ABOVE SEASONABLE TEMPS
EXPECTED THROUGH THE PERIOD. REILLY

TUESDAY AND WEDNESDAY...LATEST MODEL RUNS AGREE ON A WEAK
DISTURBANCE PASSING THROUGH THE WESTERLY FLOW ALOFT. KEPT
CONDITIONS MOSTLY DRY WITH ONLY A SLIGHT CHANCE FOR ISOLATED
PRECIPITATION IN THE WEST AND SOUTHWEST MOUNTAINS. TEMPERATURES
WILL BE ABOVE NORMAL THROUGH THE PERIOD. SAUCIER

&&

.AVIATION...
UPDATED 1740Z.
SHOWERS CURRENTLY OVER NORTH CENTRAL MONTANA WILL PUSH INTO CANADA
BY 20Z. ELSEWHERE...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
THROUGH THE AFTERNOON AS AN UPPER LEVEL TROUGH MOVES TOWARDS THE
REGION. RAIN WILL START TO BECOME WIDESPREAD THIS EVENING AND BY
MIDNIGHT RAIN WIDE BE WIDESPREAD ACROSS THE AREA. LOWER CIGS A GOOD
BET LATE WED NIGHT AND THURSDAY IN AREAS OF RAIN...BEST CHANCE FOR
THIS WILL BE CENTRAL MONTANA (TAFS SITES KHLN, KGTF, KLWT). MEIER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  62  47  72 /  80  80  50  10
CTB  48  62  45  75 /  80  80  40  10
HLN  55  67  49  75 /  60  60  50  20
BZN  48  74  46  76 /  50  40  40  20
WEY  35  65  35  65 /  30  30  30  20
DLN  46  72  45  75 /  40  50  40  10
HVR  55  70  50  75 /  80  80  40  20
LWT  51  64  48  70 /  60  60  50  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR THE NORTHERN
ROCKIES...MTZ009.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 16, 11:40 AM MST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1240 PM MDT WED AUG 16 2006

MTZ009-171200-
NORTHERN ROCKY MOUNTAIN FRONT-
1240 PM MDT WED AUG 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN...HEAVY AT TIMES...IS EXPECTED TO DEVELOP OVER THE ROCKY
MOUNTAIN FRONT THIS AFTERNOON AND CONTINUE INTO THURSDAY. THIS PERIOD OF
RAIN COULD CAUSE FLASH FLOODING CONDITIONS TO DEVELOP IN THE RED
EAGLE BURN AREA...INCLUDING LOCATIONS NEAR THE CITY OF SAINT MARY.
THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WATCH FOR
AREAS IN AND AROUND THE RED EAGLE FIRE AREA THROUGH THURSDAY
AFTERNOON. PLEASE SEE GTFFFATFX FOR DETAILS.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-010>015-044>055-171200-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
1240 PM MDT WED AUG 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WIDESPREAD RAINFALL IS EXPECTED TO DEVELOP TONIGHT OVER MOST OF
NORTH CENTRAL MONTANA AND THE NORTHERN PORTIONS OF SOUTHWEST
MONTANA. THE RAIN COULD BE HEAVY AT TIMES WITH SOME OF THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 190 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Gallatin

When
August 16, 3:39 PM MST
Where
Gallatin County, 3 mi S of Bozeman
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.633, -111.033

Hail, Meagher

When
August 16, 9:20 PM MST
Where
Meagher County, 15 mi W of Martinsdale
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.450, -110.633

Hail, Fergus

When
August 16, 11:03 PM MST
Where
Fergus County, 17 mi SE of Lewistown
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.900, -109.167

Hail, Broadwater

When
August 17, 1:00 AM MST
Where
Broadwater County, 2 mi W of Winston
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.433, -111.833

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525513, 5525514, 5525515, 5525516.